Forum

Coapaxone - anxiety - MS

Hi folks - I’ve always had a bit of depression since the MS monster came along and anxiety but since I’ve had to stop techfidera and go on to copaxone 40mg 3 times weekly, i feel panic attacks and anxiety coming back into my life again - and I looked it up and it can be a side effect of copaxone - I take fluoxitene and buspirone anyway but maybe it needs something else - horrible thing to be honest. Any advice appreciated

thanks

Stephen

Hello Stephen

I suggest you find out what other DMD you could be taking and make a change from Copaxone if possible.

You’ve already been unable to take Tecfidera, and the beta interferons all also have depression as a potential side effect, so you’d have to be looking through the other drugs with your neurologist quite carefully, to avoid anything that can lower your lymphocytes (that was the reason for stopping Tecfidera wasn’t it?), or even neutrophils (when I asked whether a drug that reduced neutrophils would be a bad idea having had reduced lymphocytes, I was told it would), and anything that can cause depression.

Why not get an appointment soon with your MS nurse and see what s/he can suggest? Meanwhile, try getting an early appointment with the neurologist. You could try to arrange this by phoning the neurologists secretary and see what can be sorted out.

It sounds like Copaxone really isn’t the right drug for you, and noticing the side effect quickly is a good thing. You just need to get the right DMD for you. Having a quick look, Gilenya, Cladribine and Ocrevus can reduce white blood cell counts so they’re out. I personally would give Aubagio a wide body swerve, it isn’t very effective and has a great long list of possible side effects including neutropenia. But Tysabri doesn’t have either of these side effects listed. I don’t know whether you’d qualify for it, but it’s worth asking.

You could talk to your GP about antidepressants as well, just to make sure you are on the best drug you could be.

Best of luck.

Sue

Thanks Sue very concise answer and loads of tips there for me to think about…

Hello! I suffer badly with anxiety and depression and my neurologist told me copaxone was the only drug I could take as the others would play havoc with my mental health. I have to say I don’t have any side effects from copaxone. It may well be that it’s not the right drug for you but I would investigate with your GP re your meds for your anxiety and depression . They may need tweaked as you may just be struggling a bit more in that area at the moment. Or it may well be the copaxone but I would definitely investigate both. Best of luck xx

1 Like

Thanks Lisa - thing i may need to up my prozac to get through this blip

Hello I’m new to this forum and have primary progressive MS. I was interested to see that many of you are taking various drugs to help your condition. Since diagnosis I have never been offered anything or had any discussion about my mental state. However I have become distressed about the fact that I have lost the desire to travel around on my own. I am so sorry because my son and his family live far away so I see them very little. Is there any drug which would help me to overcome this nervousness so that I could feel comfortable to travel on my own?

Hello Dorakal

Welcome to the forum.

Many people have the relapsing remitting variant of MS, so they have relapses and qualify for disease modifying drugs which aim to reduce the number and severity of relapses.

As a person with PPMS, you don’t qualify for any DMDs (yes, it’s generally agreed that it’s shocking that not enough research money goes into drugs to delay progression and the only drug that works a bit isn’t available on the NHS!)

So what you might want to do is talk to your GP about your nervousness about going out. It’s possible they could come up with a drug that would help.

You might also contact other services, you could ask your MS nurse (assuming you have one) how to contact other professionals who might help. For example, physiotherapy might help you to feel physically stronger, bowel and bladder nurses (I know you’ve not mentioned this in your post, I’m making a massive assumption that it might add to your worries), occupational therapy who could come up with ways you could manage better. If you don’t have an MS nurse, ask your G.P.

Very best of luck.

Sue